Norvasc didn't work for me so doc put me on Diovan 80MG in January but it didn't work either so he put me on Diovan 160MG Diuretic in February. Is it bad for the body to be on a diuretic for so long. Should I have only been on it for a few months? Should I switch to something else? With this cold weather I've got to visit the restroom so many times just after taking it. I'm pretty sure my BP problem is because of my hypo thyroid problem. My doc seems so busy because he's opening another office and I'd really hate to switch doctors. Please help!
Diuretics are (or should be) the mainstay of the treatment for hypertension..IF well tolerated. Safe and CHEAP.
Diovan, as you probably know, belongs to a class of HBP drugs (the ARBs) of which I am a huge fan because they seem to produce less side effects than all the others. 80mg is a very low dose. It would have been nice if you had been upped to 160mg (sans the HCTZ diuretic) first to see if that would have given you better blood pressure control.
Am wondering, to alleviate the frequent urination problem, if you might want to ask your doctor one of several things:
1) Can we just trystraight Diovan 160mg for a while?
2) Do I absolutely need a diuretic?
If the answer from doc to question#2 is an uneqivocal "yes" then ask:
and then..if the answer makes sense to you, ask....
4) Can I take reg Diovan and HCTZ SEPARATELY? (That way you have more control over the diuretic.)
By the way, which combo are you taking? Diovan 160/12.5 or 160/25?
Since the ARB's are such a gentle BP controller, it is unfortunate that they have a rather small effect on BP. For the salt sensitive, the thiazides have a MUCH larger effect so often someone who needs 20 or more points of BP lowering simply MSUT add another drug.
I worry very much about the long term effects of diuretics, because it is the ONLY class of drug that gives me any shot at monotherapy. I'm not fond of adding one pill after another to accomplish any goal. I LIKE the concept of Lipitor for my cholesterol and allopurinol for my GOUT! Other than glucose/insulin difficulties, of which I have none, I don't see too much convincing evidence that HCTZ is long term bad for me, and I don't like when doctors talk in vague generalities to get me on something ELSE...at this point I can usually say: "Tried it; HATED it (without lying!)"
The biggest problem with diuretics over the long term is in the development of diabetes. Even from ALLHAT (that big study that pretty much says that diuretics are for everybody), the development of diabetes (glucose > 7.0 mmol/L) occurred more frequently in participants who took chlorthalidone (11.6%) than in those who took amlodipine (9.8%) or lisinopril (8.1%). And, this is over just a 4.9 year period. From a relative percentage standpoint, that represents over a 40% increase for every 5 years. This fact seemed to be brushed aside as it didn't contribute to increases in CV events. However, keep in mind the study was for only 4.9 years. These differences would be even greater after, say, 20 years. From other studies, I believe that diuretics and beta-blockers increase the risk, CCBs are nuetral, and ACEs/ARBs are protective.
Here's some other good reading:
http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&dopt=A bstract&list_uids=2671740 - This is more of a little science experiment that directly measures the differences in insulin sensitivity. Basically, it found that the diuretic decreases sensitivity (increases resistance) and the ACEI increases sensitivity (decreases resistance).
http://www.pubmedcentral.gov/articlerender.fcgi?tool=pmcentrez&artid= 152364 - This is a very long term study demonstrating an independent risk factor of insulin resistance for an MI.
Since the ARB's are such a gentle BP controller, it is unfortunate that they have a rather small effect on BP.
I wouldn't exactly call the effect of the ARB "small". It's highly dependent on the individual. For me, it dropped my BP from an average of 135/85 to 116/66. That's a pretty drastic drop for a "gentle" med.
The drug companies claim averages of about 10/6mg Hg for all the ARB's. in large trials meant to show the drugs in best light. Presumably if they were better, the Pfizers and the Mercks would be the first to let us know about it.
I'm glad the effect is large in you...it is about 10/6 in me. If you are getting 19/19 drop, that is quite remarkable and puts you WELL into the outer reaches of the ARB bell curve.
I wish I could get more of an effect but unfortunately I get results strictly "by the book"...gentle and weak!
i hate the hctz bcuz it did indeed increase my glucose levels and caused me to have high cholesterol. When i was originally prescribed hctz five or six yrs ago, my glucose a1c was 5.something and eventually rose to 10.9. Of course i didn't know hctz did that until this yr when i was waiting for my dr appt and was reading a diabetes magazine. When i asked my gp, he confirmed i. My ?? then was why am i taking it then and im diabetic. His answer was it worked great for my bp.
A few months ago i stopped taking hctz and my glucose a1c dropped to 7.5 and my cholesterol dropped from 298 to 243. Now they want me to take lasix. I am afraid the same thing will happen.
I've tried lisinopril, procardia, toprol xl, verapamil, hctz, (may take lasix) and avapro. Some in combinations. Avapro did nothing for my bp and caused me skin rashes. Lisinopril was the best but im allergic. TOPROL XL WAS THE WORST! Im still on verapamil but little effect.
Thanks for all your responses. I'm on Diovan HCT 160MG/12.5MG. I didn't know there was a regular Diovan 160. I'm going to ask if I can try it. I bought a little BP machine from the drug store, their brand, but when I go into my doc's office, my BP is always higher, so maybe he'll suggest I not switch. My last Glucose number was 98 (ref. range 70 - 105) that was in November. Last Cholesterol was taken in July 179 (ref. range 134 - 200) that jumps around so much. Sometimes it goes over 200. I'll have to keep an eye on these. Lately, I can't stop with the sweets. Thanks sooo much for all your help.
Well i can attest to the glucose rising with diuretics. When i was prescribed hctz five yrs ago my glucose a1c was aroung 5.9 and steadily climbed until it reached 10.9. The endo and gp never told me a word, they just said it was a little high.
Adiabetic's a1c should never go over 7.0. When i discovered thiazides raises glucose & cholesterol, I started halfing the 25mg pill. In three months my cholesterol dropped 298 (337) to 243 and glucose a1c 10.9(7.9) to 7.5. I think drs should warn of this happening.
Palamedes, thanks for the websites. It was a lot of reading and listening. I wish my doctor had checked my glucose back in February when I first started Diovan so I could compare my numbers today in December. It makes me so angry that my doc didn't even mention the diabetic danger. I had no idea of the side-effects. You opened my eyes that I need to be a better patient and dig-up this information on my own. Thanks for making me aware. I'm so glad I posted my question. Thanks so much.
What #s are you getting with your home monitor? If it's an accurate one, your home #s are almost always lower than at the doctor's office due to the "white coat" effect (anxiety and discomfort on some level just TRAVELLING to, as well as just BEING at a physician's office!)
Which drug store brand did you buy?...and is it an auto-inflate arm-cuff design?
Take it with you to next doctor's visit and have them check it against theirs.. If yours is accurate it'll be close to what doc gets.
Keep a good log of all your home readings to SHOW them that you get better #s when away from those white coats!
I got the Walgreen's brand monitor with the auto-inflate arm-cuff design. They didn't have a printer type. I just write my numbers down in a little book. I never thought of taking it with me to my doc's office, great idea. I will. I do get a little anxiety because I want to remember all my questions I have for him. I don't monitor everyday. I usually do it when I don't feel good, and usually in the morning. Here's what I have. It jumps around so much.
Oct. 5 123/83
12 119/78 2pm
12 111/72 9pm
Nov 12 103/61
18 109/76 9am
18 106/73 1pm
Dec 3 104/63 12:30pm
3 119/75 6pm
What do you think of these numbers? I really want to be off this medicine.